How Is Drug Toxicity Treated?

Woman about to take a pill with water
Getty Images 

Toxicity refers to how poisonous or harmful a substance can be. In the context of pharmacology, drug toxicity occurs when a person has accumulated too much of a drug in his bloodstream, leading to adverse effects on the body. Drug toxicity may occur when the dose is given is too high or the liver or kidneys are unable to remove the drug from the bloodstream, allowing it to accumulate in the body.

Occurrence

Drug toxicity can occur as a result of the over-ingestion of a medication—having too much of a drug in a person's system at once. This can happen if the dose taken exceeds the prescribed dose, either intentionally or accidentally.

With certain medications, drug toxicity can also occur as an adverse drug reaction (ADR). In this case, the normally given therapeutic dose of the drug can cause unintentional, harmful and unwanted side effects.

In some cases, such as with the drug lithium, the threshold between what is an effective dose and what is a toxic dose is very narrow. A therapeutic dose for one person might be toxic to another person. Drugs with a longer half-life can build up in a person's bloodstream and increase over time. Additionally, factors such as age, kidney function, and hydration can affect how quickly your body is able to clear a medication from your system. This is why medications such as lithium require frequent blood testing to keep track of the levels of the drug in your bloodstream.

Signs and Symptoms

The signs and symptoms of toxicity differ depending on the medication. In the case of lithium, different symptoms can occur depending on whether the toxicity is acute (one-time ingestion by someone who has not been taking it) or chronic (the effect of a slow buildup of the medication to toxic levels by someone who is taking it as prescribed).

Possible mild symptoms of acute lithium toxicity include diarrhea, dizziness, nausea, stomach pains, vomiting, and weakness. More severe symptoms can include hand tremors, ataxia, muscle twitches, slurred speech, nystagmus, seizures, coma and, in rare cases, heart problems. Chronic lithium toxicity displays different symptoms, including slurred speech, tremors, and increased reflexes.

Read medication labels and ask your doctor about the signs and symptoms of drug toxicity for any medication that you are taking.

Diagnosis

Acute toxicity is more easily diagnosed, as the symptoms will follow the one-time administration of medication. Blood tests can also screen for levels of the medication in the person's bloodstream.

Chronic toxicity is harder to diagnose. Stopping the medication and then "re-challenging" it, later on, is one method of testing whether the symptoms are caused by the medication. This method can be problematic, however, if the medication is essential and doesn't have an equivalent substitute.

Treatment

There are several ways in which drug toxicity may be treated. If the toxicity is the result of an acute overdose, then a person may undergo stomach pumping to remove drugs that have not yet been absorbed. Activated charcoal may be given to bind the drugs and prevent them from being absorbed into the blood (instead, it is eliminated from the body through stool). Other medications may also be given as an antidote.

If you believe that you or someone else has symptoms of drug toxicity or overdose, contact medical services immediately. Quick treatment can result in few complications.

Was this page helpful?

Article Sources

Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Dasgupta, Manjistha. Neurotoxicity, Immunotoxicity and Drug Toxicity – A Review. Eutech Scientific Services. May 17, 2018.

  2. Schulz M, Iwersen-Bergmann S, Andresen H, Schmoldt A. Therapeutic and toxic blood concentrations of nearly 1,000 drugs and other xenobiotics. Crit Care. 2012;16(4):R136. doi:10.1186/cc11441

  3. LITHIUM CARBONATE capsule. U.S. National Library of Medicine, National Institute of Health. Published February 15, 2019.